TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
ThePunkAlien Offline
Member
Senior TeenHelper
*******
 
ThePunkAlien's Avatar
 
Name: Josh
Age: 31
Gender: Male
Location: Hollywood USA

Posts: 777
Blog Entries: 23
Join Date: January 5th 2009

Medication? - October 6th 2010, 06:36 AM

Quick question for anyone that uses meds to balance their lives out. Does it have any negative side effects? Like does it make you go numb?

I'm a writer with social anxiety disorder that makes me completely shut off around groups because my brain chemistry gives me this sensation of feeling high or extremely tired. Sort of like being out of body. I've gotten rid of my negative thoughts, for the most part, but the feeling of that high still holds me back. I'm a writer though, so I've gone my life unmedicated because of my fear that it'll numb me and ruin my creative side that's become my profession (close to selling a script to Warner Brothers).

Basically asking, does medication numb you or just target certain aspects of your chemistry that helps you day-to-day?


"Maybe I just like people. Maybe sexuality isn't one thing or the other. Maybe it's just something that's shifting and moving. I just know I'm not thinking man or woman."
- SHAMELESS.
   
  (#2 (permalink)) Old
Prozac Offline
Member
I can't get enough
*********
 
Prozac's Avatar
 

Posts: 3,499
Blog Entries: 108
Join Date: January 8th 2009

Re: Medication? - October 6th 2010, 11:14 AM

I've had anti-anxiety medication and I'm currently taking Fluoxetine. The anti-depressants had absolutely horrendous side effects for a month or two (google it and I had basically all of the side-effects, inc. increased suicidal thoughts). Now though, I don't really have any side effects, but it has made it easier to deal with everything. It doesn't seem like i'm on medication, I just know I'm happier now, though that's also to do with other things.
   
  (#3 (permalink)) Old
EmisaurusRex Offline
Member
I've been here a while
********
 
EmisaurusRex's Avatar
 
Name: Em
Age: 29

Posts: 1,435
Blog Entries: 2
Join Date: January 8th 2010

Re: Medication? - October 6th 2010, 03:12 PM

Well, it really varies for each person. Medications effect people differently. It also depends on the medication that you are taking. I've taken medicines that made me completely numb and I just wandered around in a state. It was terrible. But, I've also taken medicines that, like Stephanie, had really bad side effects at first but after awhile I was fine.
It's something that you could probably discuss with a psychiatrist or other doctor and get the facts on what generally happens with different anti-anxiety medications and then you could decide if there was one you wanted to try.
If you do decide to try medication, don't let how it effects you for the first few weeks make you stop taking it...it can take awhile to work properly.



Great works are performed not by strength, but by perseverance.
PM me anytime <3
   
  (#4 (permalink)) Old
Music Offline
Thoroughly medicated
I've been here a while
********
 
Music's Avatar
 
Name: Richard
Age: 29
Gender: Male
Location: Alberta, Canada

Posts: 1,575
Blog Entries: 12
Join Date: January 5th 2009

Re: Medication? - October 8th 2010, 11:33 PM

If you can find the right medication and the right dose for you then there shouldn't be any horrible negative effects. I'm not on medication for anxiety but I've been on s lot of different medication for a few different reasons. I can tell you now that some can have horrible effects, but now I've found the right one for me and I barely notice it now.
I think you should give it a shot, if it does bother you you can always just get off of it then, no harm done. Permanent effects are rare so if it's available to you then you don't have much to lose.


Member since 2005
  Send a message via MSN to Music  
  (#5 (permalink)) Old
Stacey Offline
BrokenInsanity circa 2004
Regular TeenHelper
*****
 
Stacey's Avatar
 
Name: Stacey
Gender: Female
Location: Ontario, Canada

Posts: 365
Blog Entries: 1
Join Date: January 5th 2009

Re: Medication? - October 9th 2010, 03:45 AM

Like others have said, once you have found the right medication and the right dosage you should never have any feelings of being numb, or anything like that. I personally started taking anti-depressants for my generalized anxiety disorder back in January. Although I don't experience social anxiety I do understand that feeling of being high that you explained, but on top of that my anxiety got so bad that I would have anxiety attacks several times a day and have constant debilitating physical symptoms. I first tried Klonopin, which had no effect at all on me and I was then switched to Effexor which I can honestly say, has made me feel better than ever. Aside from the initial month where the medication was adjusting to my system and I felt dizzy or nauseous a lot since June I have had no anxiety attacks, I've taken my Ativan maybe once, and I'm happy. I honestly don't feel like I'm on medication at all. I was so scared of how I would feel when I was on it, but it is honestly not as bad as you may assume once you find the right one for you, and it should in no way affect your creativity!


"Remember what you're worth
Remember you're worth fighting for
Remember you're not a punching bag
Remember you're not a doormat
Remember you are valuable
Remember you are repairable
Remember you matter
Remember they don't."

-jwh
Join date: 27th September, 2004.
   
  (#6 (permalink)) Old
Antihero
I've been here a while
********
 
Ghost On The Highway's Avatar
 
Name: Ghost
Age: 29
Gender: Duderino
Location: Galaxy 5-0-0

Posts: 1,045
Join Date: January 16th 2010

Re: Medication? - October 9th 2010, 04:47 AM

Unfortunately...it depends. Shitty answer, I know, but these drugs do different things for different people, and even the placebo effect can make a major difference in how you feel (or in my case, the reverse placebo effect). For me, SSRI's (Lexapro, Prozac, Zoloft) were quite numbing and anxiety-inducing. Fortunately, there were no physical side effects, withdrawal, etc. from quitting! Lamictal and Wellbutrin have been moderately stimulating mentally and creatively, though Wellbutrin seemed to leave me a bit cold emotionally. Klonopin and Xanax did wonders for me as needed, they helped restore a sense of balance when I was feeling awful, panicky, or just fucked up in general. YMMV.



The neon burns a hole in the night, and the Freon burns a hole in the sky.
You can find my kind living right on the fault line, eyes on the seaside, lives on the B-side, kites on the power lines.
   
  (#7 (permalink)) Old
Stupidity Kills
Outside, huh?
**********
 
OMFG!You'reActuallySmart!'s Avatar
 

Posts: 4,500
Blog Entries: 10
Join Date: December 19th 2009

Re: Medication? - October 9th 2010, 07:11 AM

It varies for different individuals, the medication itself, dosage and duration (other factors too but these are the easiest to understand). I mention duration because it's common for experiencing positive or negative effects in the first week to three weeks of taking it. This is often a result of your body reacting to the sudden change and so it compensates. Sometimes it ends before three, two or even one week but for psychiatric medications, the rule of thumb is a few weeks. If it continues beyond that, such as several months, it's not likely to dissipate but one thing to remember is even if it is a negative side-effect, it may not be severe. It can make life a bit uncomfortable or it can lead to rather awful effects, such as affecting bone marrow.

Unfortunately, you can only know by taking it. If you're taking other medications already, you can have interactions, which sometimes don't affect the person even though theoretically it's meant to, or it may be a positive effect. Sometimes it's a negative one but there's a spectrum of negative effects.


I can rip you off, and steal all your cash, suckerpunch you in the face, stand back and laugh. Leave you stranded as fast as a heart-attack.
- Danko Jones (I Think Bad Thoughts)
   
Closed Thread

Bookmarks

Tags
medication

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.